Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Oct;35(10):1199-201.

Possible interaction between warfarin and Lycium barbarum L.

Author information

  • 1Department of Pharmacy, University of Washington, Seattle 98104-3031, USA. aylam@u.washington.edu

Abstract

OBJECTIVE:

To describe a patient who was stabilized on warfarin and developed an elevated international normalized ratio (INR) after drinking a concentrated Chinese herbal tea. Additionally, to determine the effect of the tea on CYP2C9, the isoenzyme responsible for the metabolism of S-warfarin.

CASE SUMMARY:

An elevated INR of 4.1 was observed in a 61-year-old Chinese woman, previously stabilized on anticoagulation therapy (INR 2-3). With no changes in her other medications or lifestyle, a review of her dietary habits revealed four days of drinking a concentrated Chinese herbal tea made from Lycium barbarum L. fruits (3-4 glasses daily) prior to her clinic visit Warfarin was withheld for one day and then resumed at a lower weekly dose. She discontinued the tea, while maintaining consistency with medications and dietary habits. A follow-up INR seven days later was 2.4, and seven subsequent INR values were in the 2.0-2.5 range.

DISCUSSION:

L barbarum L. (family Solanaceae) is a commonly used Chinese herb considered to have a tonic effect on various organs. Any impact of an herbal product on the metabolism of S-warfarin, the enantiomer responsible for most of the anticoagulant activity, could alter the INR values. An herbal-drug interaction was suspected in this case. In vitro evaluation showed inhibition of S-warfarin metabolism by CYP2C9 by the tea of L. barbarum L.; however, the inhibition observed was weak, with a dissociation constant (Ki) value of 3.4 mg/mL, suggesting that the observed interaction may be caused by factors other than the CYP450 system.

CONCLUSIONS:

There is a potential herbal-drug interaction between warfarin and L. barbarum L., based on an increased INRvalue noted with concurrent use. Thus, combination of L. barbarum L. and warfarin should be avoided. Vigilance is needed with other herbal combinations taken with drugs of narrow therapeutic indices.

PMID:
11675844
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk